Delayed immune-related adverse events (irAE) with anti-PD1-based immunotherapy in melanoma


Year:

Session type:

Carina Owen1
1University Hospitals Bristol NHS Foundation Trust

Abstract

Background

IrAEs typically occur within 4 months of starting anti-PD1-based therapy (anti-PD1 +/- anti-CTLA4),
but delayed irAEs (onset >12 months after commencement) can also occur. This study describes the
incidence, nature and management of delayed irAE in patients receiving anti-PD1-based
immunotherapy

Method

Patients from 20 centres with delayed irAEs were studied. The incidence of delayed irAEs was
estimated as a proportion of melanoma patients treated with anti-PD1-based therapy and surviving >1
year. irAE onset, clinical features, management and outcomes were examined.

Results

118 patients developed a total of 140 delayed irAEs (20 after initial combination with anti-CTLA4); with an estimated incidence of 5.3% (95% CI 4.0-6.9, 53/999 patients at sites with available data). The median onset of delayed irAE was 16 months (range 12-53). 87 patients (74%) were on anti-PD1 at irAE onset, 15 patients (12%) were <3 months from last dose, 16 patients (14%) were >3 months from last dose of anti-PD1. The most common delayed irAEs were colitis, rash and pneumonitis; 55 of all irAEs (39%) were ≥G3. Steroids were required in 80 patients (68%), as well as an additional immunosuppressive agent in 27 patients (23%). There were two irAE-related deaths; encephalitis with onset during anti-PD1, and a multiple organ-irAE with onset 11 months after ceasing anti-PD1. Early irAEs (<12 months) had also occurred in 69 patients (58%), affecting a different organ from the delayed irAE in 59 patients (86%).

Conclusion

Delayed irAEs occur in a small but relevant subset of patients. Delayed irAEs are often different to
previous irAE, high grade and can lead to death. They mostly occur in patients still receiving anti-
PD1. The risk of delayed irAE should be considered when deciding duration of treatment in
responding patients. However, patients who stop treatment may also rarely develop delayed irAE.

Impact statement